Hail, Butler
- When
- May 13, 4:35 PM CST
- Where
- Butler County, 0.69 mi N of Leon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -96.780
A southward sagging cold front combined with abundant moisture to the south of this boundary to produce supercell thunderstorms across South Central and Southeast Kansas during the afternoon and evening of May 13th, 2009.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A southward sagging cold front combined with abundant moisture to the south of this boundary to produce supercell thunderstorms across South Central and Southeast Kansas during the afternoon and evening of May 13th, 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:25 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT WED MAY 13 2009 .DISCUSSION... MAIN FORECAST CONCERNS ARE SEVERE WEATHER AND FLOODING POTENTIAL TONIGHT AND AGAIN FRIDAY. TONIGHT: COLD FRONT IS MOVING SOUTHEAST THROUGH KANSAS THIS AFTERNOON...WITH A WIND SHIFT STRETCHING FROM HARPER TO WICHITA TO NEAR MARION AT 20Z. THE COLDER AIR IS STILL ACROSS NORTHWEST KANSAS AND INTO NEBRASKA...WITH GUSTY WINDS AS WELL. THE PRE-FRONTAL TROUGH IS MAKING STEADY PROGRESS EASTWARD...AND IS EXPECTED TO BE EAST OF THE FORECAST AREA AROUND SUNSET. THEREFORE...THE SEVERE THREAT FOR TONIGHT WILL BE LIMITED TO FAR SOUTHEAST KANSAS. THERE COULD STILL BE SOME SCATTERED SHOWERS AND THUNDERSTORMS BEHIND THE WIND SHIFT...BUT THOSE WOULD NOT BE SEVERE. THERE IS STILL A FLOOD THREAT WITH THESE STORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY WITH ALREADY SATURATED SOIL...SO WE WILL KEEP THE FLOOD WATCH GOING AS IS. THURSDAY-FRIDAY: THURSDAY WILL BE A BRIEF RESPITE BETWEEN WEATHER SYSTEMS...ALTHOUGH THERE COULD BE A FEW SHOWERS OR THUNDERSTORMS IN SOUTHEAST KANSAS DURING THE DAY. ANOTHER FRONT WILL BE COMING THROUGH THE FORECAST AREA DURING THE DAY ON FRIDAY...WITH ANOTHER CHANCE FOR SEVERE WEATHER AND FLOODING. WOULD EXPECT STORMS TO DEVELOP IN THE AFTERNOON NEAR THE FRONT...AND DEVELOPING INTO A LINE OF STORMS. MODELS ARE INDICATING A GREATER CHANCE FOR HEAVY RAINFALL WITH THE STORMS ON FRIDAY...SO A FLOOD WATCH FOR FRIDAY AND FRIDAY NIGHT MAY BE NEEDED WITH THE NEXT COUPLE FORECASTS. SATURDAY-TUESDAY: THERE MAY BE SOME LINGERING PRECIPITATION ON SATURDAY...MOST LIKELY IN SOUTHEAST KANSAS...SO WILL LEAVE SOME PRECIPITATION CHANCES IN THE FORECAST. AFTER THIS SYSTEM MOVES EAST OF THE FORECAST AREA...THE PATTERN BECOMES LESS ACTIVE FOR THIS AREA. DRIER...SUNNIER...AND WARMER WEATHER IS EXPECTED FOR THE END OF THE WEEKEND AND EARLY NEXT WEEK. MODELS BEGIN TO DIVERGE ON SOLUTIONS FOR THE END OF THIS PERIOD...BUT THE GENERAL PATTERN SHOULD REMAIN FAIRLY DRY. SCHRECK && AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL FOR SEVERE STORMS AT THE CHANUTE TAF SITE LATE THIS AFTERNOON. LATEST SURFACE ANALYSIS WAS SHOWING THE COLD FRONT CONTINUING TO MAKE STEADY PROGRESS TO THE SOUTHEAST. THIS FRONT APPEARS TO BE NEAR HUT AND SLN AND SHOULD MOVE THROUGH DURING THE NEXT HOUR OR SO. THIS COLD FRONT SHOULD THEN MOVE THROUGH THE ICT TAF SITE AROUND 22Z. LATEST VISIBLE IMAGERY WAS INDICATING A DECENT CAP IN PLACE...BUT THE CEILINGS WERE CONTINUING TO CLIMB WHICH SHOULD HELP ERODE THE CAP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER 4 PM OR SO. THESE STORMS WILL MOST LIKELY AFFECT THE CNU TAF SITE AND POSSIBLY ICT...BUT THE BETTER CHANCES WILL BE AT CNU BETWEEN 21Z AND 00Z. IT COULD ALSO BECOME QUITE WINDY BEHIND THE FRONT AND MESOSCALE SYSTEM LATE THIS AFTERNOON AND THIS EVENING. WE WILL KEEP AN EYE ON THIS POTENTIAL AS THE FRONT BEGINS TO LITE UP. CEILINGS WILL GENERALLY BE IN THE VFR CATEGORY EXCEPT WHERE THE THUNDERSTORMS ARE EXPECTED TO PASS THROUGH. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 51 71 59 81 / 10 10 20 40 HUTCHINSON 49 71 56 76 / 10 10 20 40 NEWTON 49 71 56 77 / 10 10 20 40 ELDORADO 48 70 55 79 / 20 10 20 40 WINFIELD-KWLD 55 69 60 83 / 30 20 20 40 RUSSELL 43 71 54 76 / 10 10 20 40 GREAT BEND 44 71 53 77 / 10 10 20 40 SALINA 46 72 56 77 / 10 10 20 40 MCPHERSON 48 71 55 76 / 10 10 20 40 COFFEYVILLE 57 73 63 84 / 90 30 30 40 CHANUTE 52 72 61 82 / 90 30 30 40 IOLA 51 72 58 82 / 90 20 30 40 PARSONS-KPPF 55 73 62 82 / 90 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ053-069>072-093>096- 098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 434 PM CDT WED MAY 13 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 434 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A COLD FRONT. WITH THE ATMOSPHERE BEING VERY UNSTABLE...THE STORMS SHOULD INTENSIFY QUICKLY AND BECOME SEVERE. THE SEVERE STORMS ARE MOST LIKELY EAST OF I-35. THE PRIMARY THREATS WILL BE DAMAGING DOWNBURST WINDS AND FLOOD PRODUCING RAINFALL. SEE THE LATEST FLOOD WATCH FOR THE LATEST INFORMATION ON THE FLOODING POTENTIAL. GOLF BALL OR LARGER HAIL WILL ALSO BE POSSIBLE FROM THE STRONGEST AND MOST ORGANIZED STORMS. A BRIEF AND ISOLATED TORNADO CANNOT BE RULED OUT...BUT TORNADOES ARE NOT EXPECTED TO BE THE MAIN THREAT. THE SEVERE THUNDERSTORM THREAT SHOULD WANE TOWARDS MIDNIGHT...HOWEVER THE FLOOD THREAT WILL INCREASE THROUGHOUT THE EVENING AND OVERNIGHT FOR SOUTHEAST KANSAS...ESPECIALLY FOR COUNTIES NEAR THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS COULD RETURN TO AREAS NEAR THE OKLAHOMA BORDER ON THURSDAY. ADDITIONAL FLOODING COULD OCCUR DUE TO RECENT HEAVY RAIN AND PROLONGED RAINFALL THURSDAY. THERE IS CONSIDERABLE UNCERTAINTY HOW LONG THE RAIN COULD PERSIST...SO CONTINUE TO CHECK FOR LATER UPDATES. SMALL HAIL IS ALSO POSSIBLE THURSDAY AND THURSDAY NIGHT WITH ANY OF THE STORMS. ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT ON FRIDAY AFTERNOON...AND BECOME MORE NUMEROUS FRIDAY NIGHT. ANY OF THESE STORMS WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. FLOODING WILL ALSO BECOME A THREAT...ESPECIALLY FRIDAY NIGHT AS THE STORMS BECOME MORE WIDESPREAD. THUNDERSTORMS MAY LINGER ON SATURDAY...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING...GENERALLY ALONG AND EAST OF I-35. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 500 PM CDT WED MAY 13 2009 KSZ069-070-132230- BUTLER-GREENWOOD- 500 PM CDT WED MAY 13 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES... AT 459 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 11 MILES WEST OF MADISON TO AUGUSTA...AND MOVING EAST AT 30 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 529 PM CDT WED MAY 13 2009 KSZ069-070-132300- BUTLER-GREENWOOD- 529 PM CDT WED MAY 13 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES... AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF CASSODAY TO 6 MILES NORTHEAST OF DOUGLASS...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The Wichita radar (KICT), 58 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
21 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
A brief touchdown occurred in open country. No damage occurred.
The hail only lasted for a short period of time.
The hail was accompanied with 50 mph winds.
The winds were estimated between 50 and 60 mph.
The hail ranged in size from 3/4 of an inch to one inch.
The tornado briefly touched down in an open area and did not cause any damage. The report came from the county sheriff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170265, 170267, 170274, 170268, 170269, 170275, 170276, 170277, 158827, 170278, 170279, 170280, 170281, 170282, 170284, 170286, 170289, 170292, 170294, 170295, 170296, 170298, 170303, 158830.